Minnesota, 2018

Winter Storm in Minnesota, February 22 to 23, 2018

February 22 to 23, 2018 · NWS FSD · 3 events in 3 counties and zones

A second disturbance in three days traversed the deep western trough, and the associated jet streak produced another area of snowfall across southwest Minnesota. A narrow band of heavier snowfall produced accumulations from 4 to 7 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A second disturbance in three days traversed the deep western trough, and the associated jet streak produced another area of snowfall across southwest Minnesota. A narrow band of heavier snowfall produced accumulations from 4 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 22, 11:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 22, 11:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1137 AM CST Thu Feb 22 2018

.SHORT TERM...(Today and Tonight)
Issued at 349 AM CST Thu Feb 22 2018

At the surface, a large area of high pressure over the Great Lakes
region will continues to move eastward, while a short wave moves
toward the four corners area on the leading edge of a broad trough
carved out over the western United States. In the near term, strong
low to mid level warm air advection and thetae advection is lifting
northward along a warm front aloft. In addition, the forecast area
is placed in a right entrance region of a strong jet streak which
extends from northern SD and northern MN, eastward into southeast
Canada. In response, the lower layers have saturated up a bit in our
far southern zones creating light snowfall currently. The question
mark early today is how far northward this snowfall will lift.
Heading closer to I 90, the low levels are drier, affected by the
easterly fetch of air coming off the high over the Great Lakes.
Also, we lose our jet streak to the north. Therefore am expecting
some light snowfall over northwest IA, extreme northeast NE and
extreme southeast SD, but closer to I 90 near Sioux Falls, left
things dry for now as the aforementioned wedge of dry low level air
lingers through almost 18Z. As the warm front aloft continues to
lift northward, our southern zones will likely see less steady
precip by mid morning, changing over to more of a threat for
freezing drizzle the rest of the day as the mid levels dry out
losing our ice production.

This afternoon, deep layer moisture will stream northward first into
our western zones in advance of the aforementioned short wave.
Therefore very high pops are warranted in this area first, extending
them eastward as the afternoon progresses and into the evening
hours. By this evening, the short wave is moving across our forecast
area with strong PV creating strong ascent and deep layer saturation
for most locations. Once we saturate up, expecting accumulating
snowfall for most locations, but we still fight a threat for some
sleet and freezing rain in northwest IA late this afternoon and
evening. It is quite possible that there may be more ice crystal
production then what the models are showing which will produce more
snow, therefore the error in the forecast may be for less icing in
our southeast zones. Because of this, kept the ice accumulation
amounts down in our southeast to a reasonable level, less than a
tenth of an inch. With a warm layer between 850mb and 800mb, there
could be some sleet in northwest IA very late this afternoon and
early this evening mixed in with the snowfall and freezing rain
threat, so certainly kept the winter weather advisory going for
those areas with the wintry mix. Elsewhere, expanded the advisory to
include our last two counties which were not in it, Gregory and
Charles Mix as new data shows just over 3 inches in those locations.
In addition, the snowfall could be rather heavy for a while this
afternoon across our western zones. Three to slightly more than four
inch amounts then lift northeastward across the area through
southwest MN and most of the rest of our SD zones. Again, where the
snow amounts are less in our southeast, there will likely be ice.

.LONG TERM...(Friday through Wednesday)
Issued at 349 AM CST Thu Feb 22 2018

Friday still looks dry and seasonably cool but with not a lot of
wind. Our attention then turns to the vigorous short wave moving
across the plains Saturday and early Saturday evening. Overall, the
models are in pretty good agreement with the timing and placement of
this wave. The PV is very strong, extending down toward 650mb in
eastern NE and western IA, and the short wave lifts eastward with a
negative tilt. Currently, the model consensus shows the upper QG
forcing lifting from south central NE to western IA, with strong mid
level frontogenesis extending from Yankton, to Sioux Falls, to near
Marshall MN coincident with unstable negative EPV* in a saturated
layer. The 850mb frontogenesis resides a bit southeastward in
northwest and north central IA with unstable air over it also. At
this time, the models are painting the heaviest QPF across the
southeast half of our forecast area, which matches what the ECMWF
was doing 24 hours ago. The heaviest of the heavy QPF extends across
northwest IA along the 850mb frontogenesis, but one wonders about a
secondary band of heavy QPF along the aforementioned mid level
frontogenesis which the global models have trouble picking up on
this far away from the event. The mid level frontogenetic area is
also placed in the right entrance region of a jet streak centered in
central MN which should aid broad scale ascent. Long story short, am
wondering about a bit of convection across the southeast half of our
forecast area. In terms of snow amounts, would not rule out on its
current track a quick 4 to 8 inch snow event along and east of a
Tyndall SD to Marshall MN line. At any rate, once we lose todays
system, will likely turn to headlines for Saturday.

Temperatures may warm closer to normal by early next week before
trending a bit downward again. The system on the horizon toward mid
week next week has trended further south so kept pops generally
along and south of Interstate 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1136 AM CST Thu Feb 22 2018

Aviation concerns center around snow and associated low ceilings
and visibility through late this evening. At 1730 UTC, snow was
along the Missouri River in SD and moving to the northeast. This
snow is expected to expand in coverage and spread into Huron and
Sioux Falls by mid afternoon. There will be a period of 1/2 to 1
mile visibility with snow in both locations from late this
afternoon through the mid to late evening before the snow moves to
the east. In addition, ceilings will be from 500 to 1000 feet
during most of the snowfall. Once the snow ends, visibilities will
rapidly rise above 6 miles but ceilings will remain IFR to MVFR
through late night before slowly clearing after 12Z Friday. In
KSUX, there will likely be periods of freezing drizzle through mid
afternoon before light snow spreads into the area. Visibilities
are expected to generally be above 1 mile although IFR to LIFR
ceilings are expected. Snow will end by 0400 UTC with ceilings
improving by 12Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST tonight for
     SDZ065>071.

     Winter Weather Advisory until midnight CST tonight for
     SDZ038>040-050-052>064.

MN...Winter Weather Advisory until midnight CST tonight for MNZ071-
     072-080-081-089-090-097-098.

IA...Winter Weather Advisory until midnight CST tonight for
     IAZ001>003-012>014-020>022-031-032.

NE...Winter Weather Advisory until midnight CST tonight for NEZ013-
     014.

&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...Schumacher
Hazardous weather outlook, Feb 22, 4:38 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CST Thu Feb 22 2018

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ070-071-
231045-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Clay SD-Union-
438 AM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A wintry mix of freezing drizzle, freezing rain and snow will be
found across the area today and tonight. There may even be a bit
of sleet late this afternoon and early evening. Most of the
accumulating snow is expected Thursday evening. Before hand on
Thursday, light freezing precipitation will periodically accompany
areas of light snow. Total ice accumulations are expected to
remain below a tenth of an inch. Snow accumulations will average
generally one and a half to two and a half inches. A winter
weather advisory is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is another chance for snow on Saturday. Details with the
storm track could certainly change, but at this time, moderate
snow accumulations are possible. This forecast will be updated in
the future to pin down snow amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001-MNZ080-081-089-098-SDZ062-066-067-231045-
Lyon IA-Murray-Cottonwood-Nobles-Rock-Minnehaha-Turner-Lincoln SD-
438 AM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Snow is expected to occur today and tonight. Areas of light snow
today may be accompanied by light freezing drizzle. Accumulating
snow will occur from west to east from mid afternoon through the
evening hours. Total ice accumulations will be minor, generally a
few hundredths of an inch or less. Snow accumulations are expected
to be near 2 to around 3 inches. A winter weather advisory is in
effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is another chance for snow on Saturday. Details with the
storm track could certainly change, but at this time, moderate
snow accumulations are possible. This forecast will be updated in
the future to pin down snow amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-097-SDZ038>040-050-052>061-063>065-068-069-231045-
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
438 AM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Snow will occur today and this evening. Most of the snow
accumulation will occur this afternoon and evening. Three to four
inches of snow is expected. However closer to the Nebraska border,
snow amounts may stay closer to two inches but combined with a
threat for some light freezing drizzle today. A winter weather
advisory is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is another chance for snow on Saturday. Details with the
storm track could certainly change, but at this time, moderate
snow accumulations are possible, especially from southeast South
Dakota to southwest Minnesota. East central South Dakota may see
lighter amounts. This forecast will be updated in the future to
pin down snow amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Lyon

When
February 22, 1:00 PM CST to February 23, 1:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snowfall, briefly moderate to heavy, totaled up to 7 inches in less than 12 hours. Accumulations were measured at 7 inches at Minneota and 6 inches near Marshall.

Winter Storm, Pipestone

When
February 22, 1:00 PM CST to February 23, 1:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snowfall, briefly moderate to heavy from 1700CST through 2200CST, totaled up to 7 inches in less than 12 hours. Accumulations were measured at 7 inches near Pipestone.

Winter Storm, Lincoln

When
February 22, 1:00 PM CST to February 23, 1:00 AM CST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snowfall, briefly moderate to heavy, totaled up to 5 to 7 inches in less than 12 hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741764, 741765, 741766.